New York, 2007

Flooding in New York, April 19 to 21, 2007

April 19 to 21, 2007 · NWS BGM · 2 events in 2 counties and zones

A major spring storm brought between 10 and 15 inches of snow across much of central New York on April 16th. Over the next several days, snow melt from that storm caused minor river flooding at a few of the river points in Binghamton's hydrologic service area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A major spring storm brought between 10 and 15 inches of snow across much of central New York on April 16th. Over the next several days, snow melt from that storm caused minor river flooding at a few of the river points in Binghamton's hydrologic service area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 19, 6:30 PM EST, 3 hours earlier.

Area forecast discussion, Apr 19, 6:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
730 PM EDT THU APR 19 2007

.AVIATION /00Z-24Z/...
SOME SCT CLDS THIS EVE OTRW MAINLY CLR SKIES OVRNGT AND INTO FRI.
STRONG DRY AIR ADVECTING INTO THE REGION SHD PRECLUDE FOG
FORMATION OVR NGT. GNRLY WINDS WILL BE LGT AND HAVE LTL EFFECT ON
OPS.

&&

.PREV DISCUSSION...
/ISSUED 209 PM EDT THU APR 19 2007/

SHORT TERM /TONIGHT THROUGH SUNDAY/...

GLOBAL MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH SUNDAY
TAKING THE OMEGA BLOCK THAT IS OVER THE CENTRAL PORTION OF THE NORTH
AMERICAN CONTINENT AND PUSHING IT EASTWARD. AT THE SAME TIME...THE
RIDGE ASSOCIATED WITH THIS BLOCK WILL FLATTEN. WE WILL REMAIN EAST
OF THE MID LEVEL/SURFACE RIDGE AXIS THROUGH SATURDAY NIGHT...WITH
DRY NORTHERLY FLOW OVER THE CWA. MINOR AMOUNTS OF CLOUD COVER
THROUGH THE PERIOD WILL BE GOVERNED BY SOME WEAK MID LEVEL
IMPULSES THAT WILL ROTATE THROUGH THE AREA. WITH THE SFC RIDGE
NEARING THE AREA BY THE END OF THE WEEKEND...EXPECT TEMPS TO MOVE
WELL /10F/ ABOVE SEASONAL NORMS BY THE SATURDAY-SUNDAY TIMEFRAME.

THIS EVENING...THE RUC AND NAM PROFILES SUGGEST THE ARRIVAL OF
ONE LAST WEAK SHORTWAVE FROM THE EAST AROUND OR JUST AFTER 00Z
TONIGHT. NAM/RUC RH PROGS SHOW A LITTLE BIT IN THE WAY OF MID
LEVEL MOISTURE ASSOCIATED WITH THIS WAVE...MOSTLY IMPACTING OUR
SOUTHEASTERN ZONES. WITH 500 HEIGHTS BUILDING THROUGH THE
EVENING...CANT SEE THIS WAVE DOING ANYTHING MORE THAN DELAYING
THE TRANSITION FROM PCLOUDY TO MCLEAR OVER THE SOUTHERN ZONES THIS
EVENING.

AFTER THIS WAVE DEPARTS...EXPECT A PROLONGED PERIOD OF DRY
WEATHER WITH TEMPERATURES CONTINUING TO CLIMB. MODELS BRING A
PRETTY STRONG SHORT WAVE RIDGE THROUGH THE AREA ON FRIDAY...ALLOWING
FOR A WONDERFUL DAY. BUFKIT PROFILES ARE QUITE DRY WITH A STRONG
SUBSIDENCE INVERSION. GOOD MIXING TO 850 WILL TAP ANY WINDS IN THE
LOWER LEVELS AND BRING THEM TO THE SURFACE...BUT THE GRADIENT
WONT BE PARTICULARLY IMPRESSIVE...SO NOTHING MORE THAN 20-25MPH
GUSTS ARE EXPECTED. T850 RANGES FROM +4-6C IN THE GUIDANCE...WHICH
WOULD GIVE HIGHS IN THE L/MID 60S...AND WELL LEAN TOWARDS THE
WARMER END BASED ON HOW THE MODELS HAVE BEEN PLAYING CATCH UP WITH
THE TEMPS OVER THE PAST FEW DAYS. IT APPEARS WE WILL FINALLY GET A
CHANCE TO DRY OUT SOME WITH DEW POINTS REMAINING IN THE U20S/L30S
THROUGHOUT THE DAY.

TONIGHT...MODELS DROP THE DEWPOINTS RAPIDLY WITH OVER-LAND
NORTHEASTERLY FLOW. UPSTREAM OBS FROM OUR CANADIAN NEIGHBORS AND
EVEN THOSE OVER NEW ENGLAND INDICATE DEWPOINTS DROPPING INTO THE
TEENS. THINK THIS STRONG LLEVEL DRYING WILL HOLD OFF UNTIL
OVERNIGHT TONIGHT. THIS SHOULD ALLOW TEMPS TO FALL NICELY
TONIGHT...PROBABLY COOLER THAN OVER THE PAST FEW NIGHTS. WILL
GENERALLY FOLLOW MET GUIDANCE. THESE DRY READINGS...ALONG WITH A
LITTLE BIT OF WIND SHOULD KEEP FOG FROM BEING A PROBLEM.

THE DRY WEATHER CONTINUES INTO SATURDAY WITH LITTLE CHANGE. RH
PROGS SHOW A LITTLE BIT IN THE WAY OF UPPER LEVEL MOISTENING IN
THE AFTERNOON AS A WEAK SHORT WAVE ROTATES TOWARDS THE AREA IN THE
NORTHWEST FLOW ALOFT. HOWEVER...THE DAY SHOULD BE SUNNY/MSUNNY AND
WITH T850 BETWEEN 5-6C HIGHS AROUND U60S TO AROUND 70 LOOK GOOD.
ALTHOUGH DEEP MIXING IS AGAIN EXPECTED...WEAKER GRADIENTS WILL
LESSEN THE WINDS EVEN MORE...15MPH OR LESS EVEN IN GUSTS. LLEVEL
RHS WILL LIKELY BE A LITTLE HIGHER THAN ON FRIDAY AS BOUNDARY
LAYER WIND TRAJECTORIES TAKE MORE OF A TRACK OVER THE LAKES.

THIS INCREASED LLEVEL MOISTURE SHOULD HELP KEEP LOWS SATURDAY
NIGHT A LITTLE WARMER THAN ON FRIDAY NIGHT...PROBABLY JUST ABOVE
FREEZING RATHER THAN AT/JUST BELOW.

A LOW PRESSURE SYSTEM WILL MOVE EAST SOUTH OF HUDSON BAY ON
SUNDAY AS THE EAST COAST RIDGE BEGINS TO FLATTEN. ALTHOUGH WELL
NORTH OF THE CWA...SOME UPPER LEVEL CLOUDINESS MAY FILTER IN FROM
THE NORTH. HOWEVER...THE DAY WILL STILL TURN OUT MSUNNY. WITH T850
REACHING 6-7C...U60S/L70S ARE LIKELY FOR HIGHS ACROSS THE CWA.
WINDS WILL REMAIN QUITE LIGHT AS THE CREST OF THE SURFACE RIDGE
MOVES OVER THE AREA.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NEXT WEEK WILL START OFF WITH A CONTINUATION OF DRY MILD WEATHER.

BY TUESDAY...A COLD FRONT IS EXPECTED TO MOVE ACROSS FROM THE
NORTHWEST...ACCOMPANIED BY SOME SHOWERS.

AT THIS POINT...THE FRONT LOOKS AS THOUGH IT WILL BE PROGRESSIVE
ENOUGH...SO THAT DRIER AND SOMEWHAT COOLER WEATHER SHOULD RETURN
FOR WEDNESDAY AND THURSDAY.

HYDROLOGY...
BAINBRIDGE AND CONKLIN STILL THE PRIMARY SITES OF CONCERN WITH
CONKLIN JUST ABOVE FS AND BAINBRIDGE VERY NEAR IT. RIVERS CONTINUE
TO BE FED BY SNOWMELT...BUT THIS WILL COME TO AN END SOON. WAVERLY
ALSO FORECAST TO COME CLOSE TO FS TOMORROW. HAVE KEPT WARNINGS AS
THE ARE ATTM...BUT EXPECT RIVERS TO BEGIN TO FALL ESPECIALLY AS WE
MOVE INTO TOMORROW AS THE REMAINING SNOWPACK IS LOST AND WE SEE AN
EXTENDED DRY PERIOD. AGAIN...ONLY VERY MINOR FLOODING IS EXPECTED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&

AVIATION...DGM
Hazardous weather outlook, Apr 19, 1:24 AM EST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 AM EDT THU APR 19 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-200630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
224 AM EDT THU APR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

MINOR FLOODING CONTINUE ALONG THE SUSQUEHANNA RIVER AT C0NKLIN AND
BAINBRIDGE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Chenango

When
April 19, 9:30 PM EST to April 20, 9:00 PM EST
Where
Chenango County, Bainbridge
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.280, -75.480

The Susquehanna River at Bainbridge rose above the 13 foot flood stage to 13.5 feet at 10:30 pm on April 20th.

Flood, Chemung

When
April 20, 11:00 PM EST to April 21, 8:00 AM EST
Where
Chemung County, Waverly
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.000, -76.530

The Susquehanna River at Waverly rose above the 11 foot flood stage to 11.4 feet at around 7 am on April 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28127, 28128.